Well, for the second time in three years I did something really stupid.
Okay, so I do really stupid things everyday, but this one was exceptionally, really stupid.
I tested after my shift last night while the bartender coming on shift was double counting the cash drawer that soon would be his responsibility. I was a bit high and thought, “2u of Novolog should do it…”
I then remembered that it was just a little after 9pm and I needed my 10u of Lantus.
I reached in my purse and my A.D.D. brain crossed the two pieces of information.
I then proceeded to draw 10u of Novolog and shot up. The instant my thumb released the from the plunger… my heart… sank.
Did I just do what I think I did?
I twist the vial sitting on the counter so I could take a second look at the label.
D*&N IT! I DID! I crossed my units with the type. I’m headed for a trip down the black hole!
I yell to my co-worker to give me ALL of the orange juice in the cooler… NOW!!!
The next two hours were a very painful jet plane nose dive to the bottom and back up… and-down-and-up-and-down until I finally leveled out.
I stayed at work so I could be around people. As my numbers plummeted, I calmly filled out a sheet of paper, critical info, instructions for paramedics, keys/personal items/laptop/and dog to my co-worker and thought how lonely, small, and helpless it made me feel.
“If I drop, call 9-1-1 and give them this paper… then take my things and do this/that…”
I could feel my coworker and neighborhood friends building a silent moat and pulling up the drawbridge. I maintained my calm and kept a nonchalant, instructive stance to ease their discomfort, but I could feel their own fear… she’s fallible… and none of us are getting any younger… that could be me.
It was a very scary, humbling, lonely, yet not alone, experience. But I’m also not stupid, I’m thankful I caught the mistake when I released the plunger and could drive my recovery with me wits about me.
The same thing happened 18 months ago. A friend caught it while I was barreling past a 35 reading… THAT was EXTREMELY painful and the world was starting to go black around me… I was lucky that my friend was experienced… otherwise it would have been a trip to the E.R. So, I moved my Lantus to the bottom shelf and the Novolog to the top shelf to keep from mixing them up again.
It is such an easy, easy mistake to make. And I have perfect eye sight. How do older people with ailing sight keep from making this mistake? Does anyone have any tricks to the trade? What about those who are blind? Are there brail versions of vials? It seems so many people take this combination, it would be great if one of the bottles were square instead of round. Or, if the label background was a different color or the font and layout were different.
Has anyone else had this problem?